Statin therapy appears to cause only a small excess risk for muscle symptoms, according to a study published in The Lancet. Christina Reith, MBChB, PhD, and colleagues examined adverse muscle events in large, long-term, randomized, double-blind trials of statin therapy. Individual patient data were examined from 19 trials of statin versus placebo, with 123,940 participants, and four double-blind trials of more versus less intensive statin regimens, with 30,724 participants. In the 19 placebo-controlled trials, 27.1% of those allocated statins and 26.6% of those allocated placebo reported muscle pain or weakness during a weighted average median follow-up of 4.3 years. Statin therapy produced a small relative increase in muscle pain or weakness during year 1, corresponding to an absolute excess rate of 11 events per 1,000 person-years, indicating that only one in 15 muscle-related reports were actually due to the statin. After year 1, no significant excess in first reports of muscle pain or weakness was seen. More intensive statin regimens yielded a higher rate ratio than less intensive or moderately intensive regimens versus placebo for all years combined.
- Business of Medicine
- Doctor’s Voice